Georgia, 2022

Hail and Damaging Winds in Georgia, August 5 to 8, 2022

August 5 to 8, 2022 · NWS FFC · 5 events in 4 counties and zones

Hold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Hold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:32 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 2:32 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
332 PM EDT Fri Aug 5 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Isolated to scattered showers and storms are underway across the
CWA, and with no defined synoptic-scale forcing and weak deep-
layer flow, storms have been relatively weak and short-lived. That
said, MLCAPE and low-level lapse rates suggest sufficient
instability for some more robust updrafts, and sufficient DCAPE
indicates the potential for some gusty to damaging downburst
winds. Storms that become especially strong could also produce
frequent lightning and locally heavy rainfall. Convection will
wane after sunset with patchy fog possible in areas that receive
more rainfall this evening.

The CWA will remain positioned beneath a weakness in the upper-
level ridge on Saturday. In the continued absence of synoptic-
scale forcing, convection will once again be diurnally-driven and
will be modulated by mesoscale features such as outflow boundaries
and differential heating along morning cloud decks and/or heating
along the higher terrain across the far north. A few strong
storms will again be possible, posing the typical summertime storm
threats -- gusty to damaging wind gusts, frequent lightning, and
locally heavy rainfall.

Martin

&&

.LONG TERM /Sunday through Friday/...

Fcst period starts with continued ample moisture advection out of
the SE between a dampening broad upper ridge in the central CONUS
and the Bermuda ridge to the east. Aside from some weak waves of
moisture, the main forcing will be diurnally driven most days and
have mainly chance to likely pops advertised. The Bermuda high
retrogrades a bit more westward for Tue/Wed, though not enough to
limit the convective chances. By Thursday a piece of upper trough
energy pushes southward through the Ohio Valley and allows a
translated sfc front to approach from the north, which could allow
for more organized convection, otherwise the rest of the days
look to be general thunderstorm intensity with marginal progged
CAPE and a few strong storms possible with gusty winds, frequent
lightning, and locally heavy rain.

Max temps through period generally near to slightly below climo
norms given aforementioned moisture/precip chances.

Baker

&&

.AVIATION...
18Z Update...
Currently SCT to BKN Cu with isolated SHRA and TSRA underway.
Convection will become scattered as the afternoon goes on with
coverage waning after ~00z. Winds will generally remain under 10
kts out of the SE through early evening, then go light to calm
overnight. AHN and possibly MCN could see a period of MVFR cigs
early Saturday morning. Patchy fog remains a possibility overnight
depending on where SHRA and TSRA are focused this afternoon and
evening. Winds will remain E to SE Saturday around 4-8 kts with
diurnal Cu and convection expected.

//ATL Confidence...18Z Update...
Medium confidence on convection today and lower cig/vsby
potential overnight/Saturday morning. High confidence on all other
elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  89  72  87 /  20  40  30  60
Atlanta         73  90  72  89 /  20  40  30  60
Blairsville     67  83  66  83 /  30  60  40  80
Cartersville    72  90  71  89 /  20  40  30  60
Columbus        74  93  73  91 /  10  40  30  60
Gainesville     71  87  71  86 /  20  50  30  70
Macon           73  92  72  92 /  10  40  30  50
Rome            73  92  72  92 /  20  40  30  60
Peachtree City  71  90  71  89 /  20  40  30  60
Vidalia         73  92  72  91 /  10  40  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....Baker
AVIATION...Martin
Hazardous weather outlook, Aug 5, 10:20 AM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1120 AM EDT Fri Aug 5 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1120 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected through the
afternoon and evening across north and central Georgia. Some
storms could become strong, capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms in the afternoon and evening
are expected each day through the rest of the forecast period. As
usual during the summer, any storm will have the potential to
become strong to severe and be capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 5, 3:35 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
435 PM EDT Fri Aug 5 2022

GAZ005-007-012-013-052100-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-
435 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern Gilmer,
south central Murray, northeastern Gordon and northwestern Pickens
Counties through 500 PM EDT...

At 435 PM EDT, a strong thunderstorm was over Ranger, or 12 miles
east of Calhoun, moving north at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Fairmount, Ranger, Oakman and Carters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3443 8468 3445 8480 3463 8478 3466 8467
      3459 8456
TIME...MOT...LOC 2035Z 197DEG 15KT 3450 8474

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 3:39 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
439 PM EDT Fri Aug 5 2022

GAZ030-031-041-052115-
Polk GA-Haralson GA-Paulding GA-
439 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern
Paulding, northeastern Haralson and southeastern Polk Counties
through 515 PM EDT...

At 439 PM EDT, a strong thunderstorm was over Yorkville, or 8 miles
west of Dallas, moving north at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dallas, Rockmart, Aragon, Braswell, Yorkville, Draketown and Van
Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3388 8508 3403 8509 3403 8492 3397 8479
      3379 8493 3381 8503 3381 8505 3380 8505
      3381 8508 3386 8508 3387 8509
TIME...MOT...LOC 2039Z 196DEG 18KT 3390 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 4:19 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
519 PM EDT Fri Aug 5 2022

GAZ032-033-045-052145-
North Fulton GA-Cobb GA-DeKalb GA-
519 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of west central DeKalb,
southeastern Cobb and central Fulton Counties through 545 PM EDT...

At 519 PM EDT, a strong thunderstorm was over Bolton, or near
Atlanta, moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Marietta, City of South Fulton, Sandy Springs, Smyrna,
Dunwoody, Chamblee, Fair Oaks, North Atlanta, North Druid Hills,
Midtown, Grant Park-Zoo Atlanta, Druid Hills, Vinings, Sweet Auburn,
Piedmont Park, Cascade Heights, Brookhaven, Little Five Points and
Atlantic Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3395 8443 3391 8431 3371 8434 3371 8449
      3374 8455 3391 8459
TIME...MOT...LOC 2119Z 178DEG 10KT 3380 8446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 4:23 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EDT Fri Aug 5 2022

GAZ004-005-052200-
Whitfield GA-Murray GA-
523 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of north central Murray
and northeastern Whitfield Counties through 600 PM EDT...

At 523 PM EDT, a strong thunderstorm was over Beaverdale, or 12 miles
north of Chatsworth, moving north at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Varnell, Cohutta, Crandall, Tennga, Beaverdale, Sumac, Cisco and
Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8470 3485 8474 3486 8496 3499 8497
TIME...MOT...LOC 2123Z 181DEG 15KT 3494 8485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 5, 4:30 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 PM EDT Fri Aug 5 2022

GAZ021-032-052200-
Cobb GA-Cherokee GA-
530 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern
Cherokee and northeastern Cobb Counties through 600 PM EDT...

At 530 PM EDT, a strong thunderstorm was over Woodstock, or 7 miles
west of Mountain Park, moving north at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Canton, Kennesaw, Woodstock, Holly Springs, Buffington, Hickory Flat,
Union Hill, Sweat Mountain, Kellogg Creek, Oak Grove, Kennesaw State
University, Little River Landing, Lebanon, Sandy Plains, Sutallee,
Hobgood Park and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3425 8436 3411 8440 3411 8442 3401 8445
      3401 8461 3420 8466 3425 8465 3426 8452
TIME...MOT...LOC 2130Z 181DEG 15KT 3409 8453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 5, 4:57 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Fri Aug 5 2022

GAZ021-032-033-052230-
North Fulton GA-Cobb GA-Cherokee GA-
557 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southern Cherokee,
northeastern Cobb and north central Fulton Counties through 630 PM
EDT...

At 556 PM EDT, a strong thunderstorm was over Sandy Plains, or near
Mountain Park, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Marietta, Canton, Mountain Park, Sandy Springs, Roswell, Alpharetta,
Milton, Kennesaw, Woodstock, Holly Springs, Mount Bethel, Hickory
Flat, Kellogg Creek, Sandy Plains, Hobgood Park, Union Hill, White
Water Park, Sweat Mountain, Oak Grove and Kennesaw State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3420 8436 3414 8426 3411 8426 3410 8424
      3391 8441 3397 8462 3423 8462
TIME...MOT...LOC 2156Z 203DEG 12KT 3403 8447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cobb

When
August 5, 5:10 PM EST to 5:11 PM EST
Where
Cobb County, 0.93 mi NNE of Sandy Plains
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.013, -84.496

Quarter to ping-pong sized hail reported near intersection of East Piedmont Rd near Sandy Plains Rd.

Thunderstorm Wind, Cobb

When
August 5, 5:20 PM EST to 5:22 PM EST
Where
Cobb County, 2.2 mi NW of Blackwells
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.050, -84.560

A tree was downed onto an suv on I-575 at the exit to Bells Ferry Rd.

Thunderstorm Wind, Marion

When
August 6, 5:30 PM EST to 5:32 PM EST
Where
Marion County, Buena Vista
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.320, -84.520

Tree and powerline down in Buena Vista near intersection of 3rd Ave and Baker St.

Thunderstorm Wind, Muscogee

When
August 7, 4:53 PM EST to 4:55 PM EST
Where
Muscogee County, 0.69 mi S of Glenns
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
32.520, -84.950

ASOS station KCSG Columbus reported wind gust of 66mph.

Thunderstorm Wind, Troup

When
August 8, 9:30 PM EST to 9:32 PM EST
Where
Troup County, 0.58 mi E of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.030, -85.020

Tree and traffic light down in LaGrange near intersection of Watson St and Brown St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052532, 1052533, 1052534, 1052535, 1052536.